Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 31, 2016, 4:55 PM MDT for Greeley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 31, 2016, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Greeley County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WGUS53 KGLD 312255 FFWGLD KSC071-010200- /O.NEW.KGLD.FF.W.0057.160831T2255Z-160901T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT WED AUG 31 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS... * UNTIL 800 PM MDT * AT 454 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN THE LAST 45 MINUTES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TRIBUNE AND HORACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3827 10202 3857 10197 3855 10157 3826 10157 $$ JRM
2 follow-up statements
828 WGUS73 KGLD 312352 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT WED AUG 31 2016 KSC071-010200- /O.CON.KGLD.FF.W.0057.000000T0000Z-160901T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREELEY KS- 552 PM MDT WED AUG 31 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR GREELEY COUNTY... AT 550 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED AREAS OF HEAVY RAIN ACROSS PORTIONS OF GREELEY COUNTY...WITH RADAR ESTIMATES THAT SOME LOCATIONS RECEIVED OVER 2 INCHES OF RAIN IN SOME LOCATIONS. WHILE THE HEAVY RAIN IS ENDING ACROSS THE COUNTY...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE TO CAUSE LOCALIZED FLOODING OF SOME COUNTY ROADS...LOW SPOTS AND POORLY DRAINED AREAS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TRIBUNE AND HORACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3827 10202 3857 10197 3855 10157 3826 10157 $$ JRM
823 WGUS73 KGLD 010153 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 753 PM MDT WED AUG 31 2016 KSC071-010203- /O.EXP.KGLD.FF.W.0057.000000T0000Z-160901T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREELEY KS- 753 PM MDT WED AUG 31 2016 ...THE FLASH FLOOD WARNING FOR GREELEY COUNTY WILL EXPIRE AT 800 PM MDT... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3827 10202 3857 10197 3855 10157 3826 10157 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:28 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 2:28 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 228 PM MDT WED AUG 31 2016 .SHORT TERM...(This afternoon through Thursday) Issued at 228 PM MDT Wed Aug 31 2016 Early afternoon WV imagery shows mid level circulation still lingering over our CWA beneath large scale ridge. A long plume of moisture continues to stream into the plains, and RAP analysis indicates PWAT values 1.2-1.5", which anomalously high for the end of August. RAP analysis also shows weak to moderate instability in place with MU CAPE values generally around 1000 J/KG. Scattered thunderstorms are ongoing with very slow storm motions and heavy rain reported at isolated locations. In some cases 0.5" of rain has fallen in a matter of 15-20 min. Considering forcing, moisture, and instability in place scattered thunderstorms should continue through the afternoon and into the evening. Guidance supports mid level circulation finally sliding southward and weakening allowing for decreasing coverage or end of showers/thunderstorms from the north to the south through Thursday morning. Due to lack of shear and limited instability severe threat is limited mainly to localized flash flooding. Fog should redevelop again tonight, with patchy dense fog possible once again. There is some indication of clearing or a decrease in BL moisture from the northeast. If light easterly surface flow continues as indicated clearing skies might actually allow for better radiational cooling and still may end up with fog development. Regarding temperatures: Even with stratus/fog we should see cooler low temperatures than the last few nights due to cooler air mass aloft in place (by about 5C). Consensus favors highs in the upper 50s to around 60F, but if clearing takes place (in the north) a few locations may drop into the low to mid 50s. High temperatures Thursday may be a little warmer due to potential clearing and drier conditions despite a similar air mass in place. Model consensus still favors below normal highs in the upper 70s/lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 210 PM MDT Wed Aug 31 2016 Dry weather begins the extended period as a H5 ridge will be in place over the region with low pressure situated off the northwest Pacific coast as well as the northeast U.S. The ridge will push east as we head into Friday with the amplified meridional pattern bringing a trough to the western U.S. Good low to mid- level moisture will be advected into the region through the day on Friday with PoPs increasing as we head into the afternoon. Better thunderstorm chances begin in the western portions of the CWA Friday afternoon and work eastward into the early evening in association with a shortwave that will traverse the eastern portions of the approaching larger trough. There will be an axis of relatively high instability that will allow thunderstorms to become strong to marginally severe. Look for another chance of thunderstorms on Saturday with better instability and shear than Friday's setup. Severe thunderstorm chances will be higher on Saturday especially during the late afternoon and into the evening. Will need to monitor future model runs for consistency but at this point we could see the possibility of discreet supercell development complete with good shear both at the lower levels and the mid-levels. The shortwave will push off to the northeast on Sunday with the help of a surface low that will track across southwest Canada. A few thunderstorms could still develop in the northeastern portions of the CWA on Sunday. Dry weather will prevail on Monday and Tuesday for the western portions of the CWA with slgt chc PoPs to the east. Dry weather is expected through the entire CWA on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 AM MDT Wed Aug 31 2016 Scattered showers/thunderstorms will continue through the afternoon and evening with coverage decreasing from the north to the south. Heavy rain and gusty winds near thunderstorms will be possible, but prevailing conditions are uncertain. Fog/stratus should redevelop late this evening or after 06z with IFR conditions likely and LIFR conditions possible. Have adjusted TAFs to reflect latest trends. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...DR
Hazardous weather outlook, Aug 31, 10:49 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT WED AUG 31 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1049 AM MDT WED AUG 31 2016 /1149 AM CDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY...GRADUALLY DIMINISHING TONIGHT. LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD WITH STRONGER STORMS. AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITY MAY BE REDUCED BELOW ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AREAS OF FOG WILL CONTINUE INTO THURSDAY MORNING. VISIBILITY MAY BE REDUCED TO LESS THAN ONE MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 31, 2:56 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT WED AUG 31 2016
COZ092-312115-
CHEYENNE COUNTY CO-
256 PM MDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ARAPAHOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3871 10229 3882 10233 3896 10218 3890 10204
3872 10205
TIME...MOT...LOC 2055Z 311DEG 11KT 3885 10219
JRMSpecial weather statement, Aug 31, 2:58 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT WED AUG 31 2016 COZ091-312115- KIT CARSON COUNTY CO- 258 PM MDT WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 315 PM MDT... AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT CARSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3915 10303 3923 10283 3904 10265 3904 10297 TIME...MOT...LOC 2058Z 329DEG 13KT 3915 10289 JRM
Special weather statement, Aug 31, 3:27 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT WED AUG 31 2016 COZ092-312145- CHEYENNE COUNTY CO- 327 PM MDT WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 345 PM MDT... AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 139 AND 140. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3868 10234 3879 10205 3862 10205 3861 10228 TIME...MOT...LOC 2127Z 329DEG 12KT 3867 10220 JRM
Special weather statement, Aug 31, 3:49 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED AUG 31 2016 KSZ027-028-041-042-312215- WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS- 349 PM MDT WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE... NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES UNTIL 415 PM MDT/515 PM CDT/... AT 348 PM MDT/448 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF WALLACE...OR 16 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTH AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WALLACE...NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3875 10168 3881 10147 3867 10134 3862 10166 TIME...MOT...LOC 2148Z 337DEG 8KT 3872 10155 JRM
Special weather statement, Aug 31, 4:10 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM CDT WED AUG 31 2016
KSZ028-042-312230-
WICHITA KS-LOGAN KS-
510 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND NORTHERN
WICHITA COUNTIES UNTIL 530 PM CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHEAST OF WALLACE TO 14 MILES
NORTHWEST OF LEOTI. MOVEMENT WAS SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LOGAN AND NORTHERN WICHITA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3870 10157 3870 10148 3879 10148 3889 10144
3882 10113 3859 10123 3847 10155
TIME...MOT...LOC 2210Z 300DEG 10KT 3879 10140 3869 10144 3865 10153
JRMSpecial weather statement, Aug 31, 4:34 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT WED AUG 31 2016
KSZ028-042-312300-
WICHITA KS-LOGAN KS-
534 PM CDT WED AUG 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN AND NORTHERN
WICHITA COUNTIES UNTIL 600 PM CDT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHWEST OF RUSSELL SPRINGS TO 19
MILES NORTHWEST OF MODOC TO 10 MILES NORTHWEST OF LEOTI. MOVEMENT WAS
SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
LOGAN AND NORTHERN WICHITA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3847 10155 3870 10157 3870 10148 3875 10135
3875 10114 3852 10117
TIME...MOT...LOC 2234Z 300DEG 10KT 3875 10132 3865 10137 3861 10145
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:27 PM MDT | Special Weather Statement | GLD | Sherman | 33 min |
| Aug 30, 6:57 PM MDT | Special Weather Statement | GLD | Sherman | 18 min |
| Aug 30, 8:05 PM MDT | Special Weather Statement | GLD | Wallace | 25 min |
| Aug 31, 3:49 PM MDT | Special Weather Statement | GLD | Wichita | 26 min |
| Aug 31, 4:10 PM MDT | Special Weather Statement | GLD | Wichita | 20 min |
| Aug 31, 4:34 PM MDT | Special Weather Statement | GLD | Wichita | 26 min |
| Aug 31, 5:10 PM MDT | Flash Flood Warning | GLD | Wichita | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.